Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 299, NWS Des Moines, IA

September 2, 2011Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 2, 2011, 5:33 AM CDT for Worth County, Iowa. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2011, 5:33 AM CDT (10:33 UTC)
Expired
Sep 2, 2011, 6:00 AM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Worth County, IA

The radar

The La Crosse radar (KARX), 169 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 5:44 AM CDTTSTM WND DMG4 Ene Northwood, IATREES AND POWERLINES DOWN. WINDS ESTIMATED AT 60 MPH. PENNY SIZED HAIL ALSO OBSERVED.
Sep 2, 5:45 AM CDTTSTM WND DMGGrafton, IASPOTTER ESTIMATED 50 MPH PLUS WIND GUST. SEVERAL SMALL BRANCHES 2-3 INCHES IN DIAMETER DOWN THROUGHOUT THE TOWN OF GRAFTON. AN 8-INCH AND A 12-INCH DIAMETER TREE WERE REPORTED DOWN JUST NORTH OF TOWN. POWER WAS OUT THROUGHOUT PARTS OF GRAFTON.
Sep 2, 5:47 AM CDTTSTM WND DMG7 Ese Northwood, IATWO SEPERATE WIND MILLS DAMAGED...ONE HAD A PROPELLER BENT IN HALF AND THE SECOND HAD A PROPELLER WITH THE TIP SNAPPED OFF. IN ADDITION...NUMEROUS TREES AND A POWER POLE DOWN AND CORN FLATTENED. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 3:48 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2071 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

895 
WUUS53 KDMX 021033
SVRDMX
IAC195-021100-
/O.NEW.KDMX.SV.W.0299.110902T1033Z-110902T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT FRI SEP 2 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WORTH COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 600 AM CDT

* AT 529 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  EAST OF LAKE MILLS...OR 18 MILES NORTHWEST OF MASON CITY...AND
  MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTHWOOD...MANLY...KENSETT AND GRAFTON.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 203 AND 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

&&

LAT...LON 4326 9302 4325 9303 4325 9307 4326 9339
      4339 9342 4350 9344 4350 9301
TIME...MOT...LOC 1033Z 268DEG 48KT 4338 9332
WIND...HAIL 60MPH 1.00IN

$$
2 follow-up statements
179 
WWUS53 KDMX 021048
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
548 AM CDT FRI SEP 2 2011

IAC195-021100-
/O.CON.KDMX.SV.W.0299.000000T0000Z-110902T1100Z/
WORTH IA-
548 AM CDT FRI SEP 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN WORTH
COUNTY UNTIL 600 AM CDT...

AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTHEAST OF NORTHWOOD...OR 16 MILES NORTH OF MASON CITY...MOVING
EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  GRAFTON.

LAT...LON 4350 9301 4326 9302 4325 9303 4326 9322
      4350 9326
TIME...MOT...LOC 1048Z 269DEG 43KT 4338 9311
WIND...HAIL 60MPH 1.00IN

$$
643 
WWUS53 KDMX 021057
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
557 AM CDT FRI SEP 2 2011

IAC195-021108-
/O.EXP.KDMX.SV.W.0299.000000T0000Z-110902T1100Z/
WORTH IA-
557 AM CDT FRI SEP 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WORTH COUNTY WILL
EXPIRE AT 600 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4350 9301 4326 9302 4325 9303 4326 9322
      4350 9326
TIME...MOT...LOC 1058Z 269DEG 43KT 4338 9295

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:30 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 2, 3:30 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT FRI SEP 2 2011

.SHORT TERM /TONIGHT/...
ANA CDFNT MAKING STEADY PROGRESS AIDED BY OUTFLOW BNDRY FROM
CONVECTION IN ITS WAKE. FNT ALSO BEING HELPED ALONG BY PROGRESSING
S/WV IN THE SWLY FLOW NOW FROM CNTRL SD INTO ERN NEBRASKA. THIS S/WV
WILL LIFT CONVECTION NEWD WITH CORFIDI VECTORS AND SHOULD LIMIT SEWD
PROGRESS FOR A WHILE. SUPERCELL OVR THE NW MAY WELL SLIDE ACRS THE
NWRN CWA EARY THIS MRNG...BUT EXPECT A BREAK AFT THAT. NEXT S/WV
SLATED TO ARRIVE LATER THIS AFTN AND IS BECOMING EVIDENT ACRS
COLORADO. OTHER CONSIDERATION FOR THIS MRNG IS THE AC DVLPMT ON THE
NOSE OF THE LLJ POINTING TOWARD IA. A FEW SHWRS HAVE DEVELOPED OVR
THE SERN ZONES AND WILL CARRY ISOLD FOR A FEW HRS THIS MRNG FOR
THAT. EXPECT TO SEE CAP WEAKEN BY ERY AFTN WITH A BAND OF TSRA JUST
BHND THE FRONT AGAIN WITH CUR SWODY1 LOOKING QUITE REASONABLE. TEMPS
WILL BE A PROBLEM WITH A SIG GRAD SLICING ACRS THE CWA. SHOULD BREAK
90 BY ERY AFTN OVR THE SRN COUNTIES. CLOUDS SHOULD LIMIT MUCH MORE
WARMING AFT THAT. NW CORNER NOT LIKLY TO GET MUCH APST THE MID 70S
WITH CLOUDS HOLDING FIRM.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
THE COLD FRONT MAKING ITS WAY DOWN FROM OUR NORTHWEST THIS MORNING
WILL STALL ACROSS THE CWA LATER TODAY AND TONIGHT...PROVIDING A
CONTINUING FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT ESPECIALLY
AS THE LLJ KICKS IN TONIGHT. SHEAR WILL BE WEAK BUT A FAIRLY STRONG
BAROCLINIC ZONE WILL SET UP ACROSS THE FRONT WITH GOOD LOW LEVEL
MOISTURE POOLING AGAINST THE BOUNDARY FROM THE SOUTH...LEADING TO
DECENT INSTABILITY AND PROVIDING THE POSSIBILITY OF A FEW
STRONG/SEVERE STORMS AND SOME LOCALLY HEAVY RAIN. FLOODING SHOULD
NOT BE MUCH OF A CONCERN HOWEVER AS OUR FFG IS QUITE HIGH.
PREDICTING LOCATION OF PRECIP TONIGHT AND INTO SATURDAY IS DIFFICULT
AS IT WILL BE HEAVILY DEPENDENT ON WHERE THE FRONT STALLS OUT...BUT
HAVE FOCUSED ON OUR NORTH CENTRAL AND NORTHEASTERN AREAS ROUGHLY
FROM AROUND CARROLL THROUGH WATERLOO AS SHORT RANGE MODELS ARE
REALLY CLUSTERED IN THAT SWATH AND IT SEEMS LOGICAL GIVEN CURRENT
FRONTAL MOTION AND THE RELATIVE STRENGTH OF THE RIDGING TO THE SOUTH.

ON SATURDAY THE SECOND...STRONGER FRONT WILL PUSH DOWN FROM THE
NORTHWEST PROVIDING A BURST OF ADDITIONAL THUNDERSTORM DEVELOPMENT
MAINLY ACROSS OUR SOUTHEASTERN HALF OR SO DURING THE AFTERNOON AND
EVENING...AND ALSO SWEEPING THE YUCKY MUGGY AND UNSTABLE AIR MASS
OUT FOR GOOD. SATURDAY MAX TEMPS AND POPS REMAIN PROBLEMATIC IN THIS
COMPLICATED AND WEAK FLOW ENVIRONMENT...SO HAVE STUCK CLOSE TO MOS
ON TEMPS AND KEPT POPS RATHER BROAD BRUSHED ESPECIALLY ON SATURDAY
MORNING WHEN THE SECOND FRONT WILL NOT YET HAVE ENTERED MUCH OF OUR
CWA.

ONCE WE GET THE FRONT THROUGH AND STORMS OUT OF HERE BY SATURDAY
NIGHT WE WILL SEE A DRAMATIC CHANGE IN OUR WEATHER FOR NEXT
WEEK...EFFECTIVELY THE END OF SUMMER AND THE BEGINNING OF EARLY
AUTUMN. FROM SUNDAY THROUGH ESSENTIALLY ALL OF NEXT WEEK WE WILL BE
DOMINATED BY SURFACE RIDGING BENEATH COOL NORTHWEST TO NORTH FLOW
ALOFT WITH HIGHS IN THE UPPER 60S TO MID 70S AND LOWS IN THE 40S TO
MID 50S...EASILY OUR COOLEST WEATHER SINCE AT LEAST MAY. MADE VERY
LITTLE CHANGE TO THIS FORECAST FOR SUNDAY AND BEYOND AS IT SEEMS
PRETTY STRAIGHTFORWARD AND WILL BE OF GREAT ENJOYMENT TO THOSE
PLANNING OUTDOOR ACTIVITIES ON LABOR DAY...ALTHOUGH IT WILL BE
SOMEWHAT COOL PARTICULARLY IN THE MORNING.

&&

.AVIATION...02/06Z
FRONT CONTINUES TO SLOW DOWN IN LATEST MODEL GUIDANCE. H700 FLOW
SHOULD HELP STRETCH THE FRONT AND MAINTAIN SLOWER SOUTHWARD
PROGRESSION OVERNIGHT. HAVE ADJUSTED TIMING OF CONVECTION WITH START
NEAR 15-16Z NORTH AREAS AND IN THE AFTERNOON AFT 19-23Z IN THE  EAST
AND SOUTH. STORMS INITIALLY HIGH BASED BUT CIGS SHOULD LOWER TO MVFR
AFTER 1-2HRS OF THUNDER. BRIEF REDUCTIONS TO VSBY IN 3-5SM RANGE
ALSO POSSIBLE...THOUGH HEAVIER CONVECTION TOWARD END OF PERIOD MAY
RESULT IN LOWER VSBY. CONFIDENCE OF LOCATION OF STORMS STILL LOW SO
WILL NOT ATTEMPT TO LOWER ATTM. WINDS WILL NOT BE A MAJOR FACTOR IN
THE FCST THOUGH SOME MIXING LIKELY SOUTH AREAS PRIOR TO FRONTAL
PASSAGE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS SEP 11
AVIATION...REV
LONG TERM...LEE
Hazardous weather outlook, Sep 2, 4:05 AM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
405 AM CDT FRI SEP 2 2011

IAZ004>007-015>017-023>028-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
405 AM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE THROUGH EARLY THIS
MORNING...MAINLY ALONG AND NORTH OF THE HIGHWAY 18 CORRIDOR. A FEW
OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND
THE PRIMARY THREATS. ADDITIONAL THUNDERSTORMS ARE FORECAST TO
DEVELOP BY THIS AFTERNOON AND AT INTERVALS THROUGH TONIGHT. THERE
WILL BE A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS AS WELL.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY
OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL PERSIST ON SATURDAY...ENDING IN THE LATE
AFTERNOON OR EVENING. A FEW STORMS COULD BE STRONG TO SEVERE...WITH
LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-031100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
405 AM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL PERSIST TODAY ACROSS SOUTHERN AND
SOUTHEASTERN IOWA WHERE HEAT INDEX VALUES MAY APPROACH 100 FOR A
TIME LATE THIS AFTERNOON.

SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE INTO THE AREA FROM
THE NORTHWEST BY THIS AFTERNOON...PERSISTING AND INCREASING IN
COVERAGE TONIGHT. A FEW OF THE STORMS COULD BE STRONG TO SEVERE
WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY OVERNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL PERSIST ON SATURDAY...CLEARING OUT TO
THE SOUTHEAST BY AROUND MIDNIGHT SATURDAY NIGHT. THERE IS A SLIGHT
RISK OF SEVERE WEATHER MAINLY ON SATURDAY AFTERNOON AND EVENING
ACROSS THE SOUTHEASTERN HALF OF IOWA...WHERE LARGE HAIL AND
DAMAGING WIND WILL AGAIN BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

LEE

In the hours before

Local storm report, Sep 2, 4:43 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
443 AM CDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     HAIL             2 SSE MALLARD           42.91N 94.67W
09/02/2011  E1.50 INCH       PALO ALTO          IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS QUARTER TO PING PONG BALL SIZED
            HAIL.

&&

LEE
Special weather statement, Sep 2, 4:43 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
443 AM CDT FRI SEP 2 2011

IAZ005-006-021015-
KOSSUTH-WINNEBAGO-
443 AM CDT FRI SEP 2 2011

...THUNDERSTORMS STRENGTHEN OVER NORTHERN IOWA...

AT 438 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN KOSSUTH COUNTY...MOVING
EAST AT 60 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SCARVILLE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Sep 2, 5:15 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
515 AM CDT FRI SEP 2 2011

IAZ006-007-016-017-021045-
CERRO GORDO-HANCOCK-WINNEBAGO-WORTH-
515 AM CDT FRI SEP 2 2011

...STRONG THUNDERSTORMS MOVE ACROSS NORTHERN IOWA...

AT 511 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES NORTHWEST
OF MASON CITY TO 38 MILES SOUTHWEST OF MASON CITY...MOVING EAST AT 50
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  FOREST CITY AIRPORT...                      LAKE MILLS...
  FOREST CITY...        KLEMME...             JOICE...
  GARNER...             GOODELL...            FERTILE...
  VENTURA...            MESERVEY...           HANLONTOWN...
  MASON CITY AIRPORT... NORTHWOOD...          KENSETT...
  CLEAR LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:49 AM CDTSevere Thunderstorm WarningDMXKossuth, Palo Alto41 min
Sep 2, 4:27 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.